Oklahoma, 2023

Hail in Oklahoma, March 24, 2023

March 24, 2023 · NWS OUN · 2 events in 2 counties and zones

As a cold upper low moved ahead, combined with plentiful daytime insolation, a few thunderstorms developed across north-central Oklahoma. The strongest storm produced sub-severe hail on the northwest side of the Oklahoma City Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold upper low moved ahead, combined with plentiful daytime insolation, a few thunderstorms developed across north-central Oklahoma. The strongest storm produced sub-severe hail on the northwest side of the Oklahoma City Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 5:03 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 24, 5:03 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
603 PM CDT Fri Mar 24 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 400 PM CDT Fri Mar 24 2023

Through Daybreak Saturday: Chances for a few thunderstorms remain
through about sunset this evening, mainly across western zones.
Early afternoon water vapor imagery captures a shortwave trough
ejecting across portions of the Plains. Very cold temperatures aloft
(associated with the cold upper low) may help to foster the
development of a few thunderstorms. This is a concern across
western Oklahoma/west-north Texas, where sufficient
insolation/deep mixing has occurred (i.e. steep lapse
rates/marginal instability) this afternoon. Widespread Cu have
been noted over the past few hours across the aforementioned
area, though for now, have a rather shallow appearance on visible
imagery. Trends will be monitored over the coming hours, with any
activity expected to gradually wane concurrent with the loss of
daytime heating.

The overnight period will feature generally low impact weather.
Overnight lows will range from the low-30s across northwest Oklahoma
to low-40s across the Red River Valley. Areas of patchy fog may
develop early on Saturday morning, from northern into south-
central Oklahoma, as winds become light and skies clear. This may
be especially true in areas that received heavier rainfall this
morning (south-central Oklahoma).

Saturday: Quasi-zonal flow aloft looks to briefly establish ahead
of another Pacific shortwave trough. This looks to foster a
mostly dry day with seasonable afternoon highs. A few passing
showers are possible across far northwest Oklahoma during the
afternoon, though currently a low probability (~20%) outcome.
Westerly winds are expected to become somewhat gusty across
southwestern and western fringes of the forecast area. Combined
with a dry downslope environment, some fire weather concern is
likely across southwest Oklahoma/western-north Texas during the
afternoon.

Ungar

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 400 PM CDT Fri Mar 24 2023

Sunday: Chances for showers (and perhaps a thunderstorm or two)
are increasing (albeit PoPs of ~20-30%) during the
afternoon/evening, mainly for areas along and north of I-40. A
low-amplitude Pacific wave is expected to quickly slide into the
Central Plains through the day. Rather robust surface cyclogenesis
is prog'd by the evening across portions of the Texas Panhandle.
While southerly return flow is expected ahead of the advancing
wave/front, current indication is for rather meager surface
moisture return (dewpoints in the 40s/50s) across the area. While
severe weather is not currently expected, small hail may be
possible with the stronger storms given at least marginal elevated
instability forecast.

Next Work Week: Early portions of this period are expected to
provide days of low impact weather across the region. The upper
pattern is expected to become highly amplified, with ridging
establishing across the Central Plains. Days of seasonable
temperatures (50s/60s) and dry conditions are expected through at
least Wednesday morning under the influence of a surface high
pressure cell.

Towards Wednesday-Thursday, an upper wave will slide towards the
central CONUS. This will foster the next chance for impactful
sensible impacts in the form of increasing chances for
showers/storms. This includes the potential for a few severe
thunderstorms ahead of a dryline on Thursday evening. For now, all
hazards appear possible, though uncertainties remain. Fire
weather is also expected to be a concern Thursday afternoon for
areas west of the dryline, most likely across western
Oklahoma/west-north Texas.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Fri Mar 24 2023

VFR conditions have returned to central and southwest sites this
afternoon with MVFR hanging on across the north. This area looks
to continue to see MVFR ceilings overnight with some visibility
restrictions possible toward morning at PNC/SWO southward to
OKC/OUN. Most sites are expected to go back to VFR by Saturday
afternoon. North to west winds will shift back and forth overnight
as a couple of surface boundaries work through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  38  64  38  62 /  20   0   0  20
Hobart OK         36  66  34  64 /  20   0   0   0
Wichita Falls TX  43  70  38  72 /  10   0   0   0
Gage OK           30  61  29  56 /  10  10   0  20
Ponca City OK     33  62  35  59 /  30  20  10  20
Durant OK         45  71  42  73 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...30
Hazardous weather outlook, Mar 24, 2:09 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
309 PM CDT Fri Mar 24 2023

OKZ004>048-050>052-TXZ083>090-252015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
309 PM CDT Fri Mar 24 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few thunderstorms are possible, mainly across western
Oklahoma/west-north Texas through about sunset. Small hail may be
possible with the strongest storm. Severe weather is not currently
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Near-critical fire weather conditions are expected across
western-north Texas on Saturday afternoon. Another possible
afternoon of fire concern is expected on Thursday afternoon across
western Oklahoma/west-north Texas.

.Thunderstorms...
Scattered thunderstorms, including a few severe thunderstorms, are
possible on Thursday afternoon and evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 24, 4:21 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Norman OK
521 PM CDT Fri Mar 24 2023

OKZ015-242245-
Dewey OK-
521 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of central Dewey County
through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Taloga, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Taloga and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3605 9921 3616 9883 3616 9881 3589 9873
      3588 9916
TIME...MOT...LOC 2221Z 256DEG 33KT 3599 9910

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 24, 4:56 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Norman OK
556 PM CDT Fri Mar 24 2023

OKZ015-017-242330-
Dewey OK-Blaine OK-
556 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of central Blaine and
southeastern Dewey Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Eagle City, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Watonga, Hitchcock, Oakwood, Eagle City and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3581 9831 3581 9869 3595 9871 3607 9832
TIME...MOT...LOC 2255Z 256DEG 32KT 3588 9863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 24, 5:26 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
626 PM CDT Fri Mar 24 2023

OKZ017-018-024-250000-
Kingfisher OK-Canadian OK-Blaine OK-
626 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of southwestern
Kingfisher, southeastern Blaine and northwestern Canadian Counties
through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 9849 3579 9849 3589 9803 3562 9801
TIME...MOT...LOC 2326Z 266DEG 29KT 3574 9843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JT
Special weather statement, Mar 24, 5:59 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
659 PM CDT Fri Mar 24 2023

OKZ018-024-025-250030-
Kingfisher OK-Oklahoma OK-Canadian OK-
659 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of southeastern
Kingfisher, northwestern Oklahoma and northern Canadian Counties
through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calumet, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Northwestern Oklahoma City, El Reno, Yukon, Piedmont, Okarche,
Calumet, Concho and Richland.

This includes Interstate 40 between mile markers 131 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 9767 3572 9763 3545 9768 3561 9822
      3574 9816 3574 9767
TIME...MOT...LOC 2359Z 276DEG 33KT 3565 9810

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JT

The radar

The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Canadian

When
March 24, 6:07 PM CST
Where
Canadian County, 3 mi NNW of Concho
Measured
0.85 in hail
Reported by
Trained Spotter
Coordinates
35.650, -98.010

Measured with digital caliper.

Hail, Oklahoma

When
March 24, 6:35 PM CST
Where
Oklahoma County, 7.1 mi N of (Pwa)wiley Post Apt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.632, -97.662

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080769, 1080770.